Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Norman, OK

July 28, 20044 counties in Texas

NWS Norman, OK issued this flash flood warning at Jul 28, 2004, 11:30 AM CDT for 4 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 11:30 AM CDT (16:30 UTC)
Expired
Jul 28, 2004, 3:30 PM CDT
In force
4 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Archer County, TX, Baylor County, TX, Clay County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 75 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 4.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 281633
FFWOKC
TXC009-023-077-275-282030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS
  BAYLOR COUNTY IN NORTHERN TEXAS
  CLAY COUNTY IN NORTHERN TEXAS
  KNOX COUNTY IN NORTHERN TEXAS

* UNTIL 330 PM CDT

* AT 1130 AM CDT...RADAR CONTINUED TO SHOW HEAVY RAIN PERSISTING     
  ACROSS SOUTHERN PARTS OF KNOX...BAYLOR...AND ARCHER COUNTIES...
  WHERE 4 TO 8 INCHES OF RAIN HAVE FALLEN SINCE EARLY THIS MORNING...
  RESULTING IN NUMEROUS REPORTS OF FLOODING. IN ADDITION...HEAVY     
  RAIN HAS SPREAD EASTWARD INTO CLAY COUNTY. THROUGH EARLY           
  AFTERNOON...THE HEAVIEST RAIN WILL FALL OVER SOUTHERN ARCHER AND   
  CLAY COUNTIES...WITH ADDITIONAL RAINFALL OF 1 TO 3 INCHES          
  POSSIBLE BEFORE RAIN INTENSITY DECREASES. RAIN SHOULD TAPER        
  OFF OVER SOUTHERN KNOX AND SOUTHERN BAYLOR COUNTIES...HOWEVER 
  RUNOFF FROM EARLIER RAIN MAY ALLOW FLOODING TO PERSIST FOR SEVERAL 
  MORE HOURS BEFORE THE WATER RECEDES. 

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...BELLEVUE...
  BLUEGROVE...BOMARTON...BUFFALO SPRINGS...DUNDEE...GOREE...
  HENRIETTA...JOLLY...JOY...KNOX CITY...LAKE ARROWHEAD...LAKE
  KICKAPOO...MABELLE...MEGARGEL...MUNDAY...NEWPORT...PETROLIA...RED
  SPRINGS...RHINELAND...SCOTLAND...SEYMOUR...VASHTI...WESTOVER AND
  WINDTHORST

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3354 9999 3338 9999 3346 9799 3398 9799
      3410 9840 3384 9841

$$
JAMES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:40 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 28, 10:40 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT WED JUL 28 2004

THE LOW LEVEL JET CONTINUES TO HELP FOCUS A NARROW BAND OF HEAVY RAIN
ALONG AND JUST NORTH OF WEAK SURFACE OR ELEVATED FRONTAL BOUNDARY
THAT EXTENDS ACROSS WESTERN NORTH TEXAS THIS MORNING. MID LEVEL
TROUGH OVER THE BIG BEND HAS DEEPENED THE ASCENT. NUMEROUS REPORTS
OF FLOODING HAVE ALREADY BEEN RECEIVED OVER KNOX...BAYLOR...AND
ARCHER COUNTIES IN TEXAS. THE LOW LEVEL JET SHOULD WEAKEN OVER THE
NEXT FEW HOURS REDUCING THE RAINFALL RATES...BUT WITH THE TROUGH
EXPECTED TO LIFT EAST NORTHEASTWARD THROUGH THE AFTERNOON...RAIN
WILL CONTINUE TO SPREAD NORTHWARD INTO THE THE MAJORITY OF THE
FORECAST AREA. HIGH POPS WILL BE MAINTAINED THIS AFTERNOON/EVENING
ALONG AND NORTH OF THE EXPECTED TRACK OF THE TROUGH WITH MAX TEMPS
BEING LOWERED IN SOME AREAS.

JAMES

-------------------------
326 AM CDT WED JUL 28 2004

.DISCUSSION...
SHWRS/TSTMS CONT TO SPREAD NE ACROSS THE FA EARLY THIS MORNING. RAIN
CHANCES WILL REMAIN LIKELY OR HIGHER ACROSS PARTS OF THE FA TODAY
THRU THU AS SEVERAL UPR LVL SHORTWAVES/DISTURBANCES MOVE ACROSS THE
SOUTHERN AND CENTRAL PLAINS PROVIDING LIFT TO THE AREA. WILL MAKE
ANY NEEDED LAST MINUTE CHANGES TO MORNING POPS BASED ON CURRENT
RADAR TRENDS BEFORE ISSUING PRODUCTS. SHWRS/TSTMS WILL REMAIN
POSSIBLE INTO THE WEEKEND WITH NW OR WNW FLOW ALOFT AND POSSIBLE
MCS/S DEVELOPMENT ON THE HIGH PLAINS WHICH COULD AFFECT THE FA OVR
THE WEEKEND. RAIN CHANCES EXPECTED TO END SUN WITH DRY CONDITIONS
EARLY NEXT WEEK AS UPR RIDGE BUILDS INTO THE AREA.

TEMPS WILL REMAIN COOL TODAY AND THU DUE TO CLOUD COVER AND RAIN
COOLED AIR. TEMPS WILL GRADUALLY WARM THRU THE REST OF THE FORECAST
PERIODS WITH NORMAL OR NEAR NORMAL TEMPS EXPECTED SUN INTO EARLY
NEXT WEEK ACROSS THE FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  67  81  67 /  90  70  60  20
HOBART OK         78  66  83  67 / 100  60  40  20
WICHITA FALLS TX  78  68  84  69 / 100  60  50  20
GAGE OK           81  64  82  64 /  50  50  20  20
PONCA CITY OK     80  66  80  66 /  70  70  60  20
DURANT OK         78  69  82  70 /  80  60  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Jul 28, 7:00 AM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED JUL 28 2004

OKZ004>048-050>052-TXZ083>090-281700-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES EXTREME WESTERN OKLAHOMA AND ADJACENT
PARTS OF TEXAS.  THE AREA IS BOUNDED ON THE EAST BY A LINE FROM
WOODWARD OKLAHOMA TO VERNON TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL THIS EVENING.

DISCUSSION...
WIDESPREAD RAIN AND THUNDERSTORMS WILL ACCOMPANY AND PRECEDE A
COUPLE OF UPPER-LEVEL SYSTEMS AS THEY MOVE EAST AND NORTHEAST ACROSS
THE REGION TODAY AND TONIGHT.  INSTABILITY AND WIND FIELDS INDICATE
THAT THERE WILL BE A CHANCE OF MARGINALLY SEVERE THUNDERSTORMS THIS
AFTERNOON INTO EARLY EVENING IN THE RISK AREA.  THE MAIN CONCERN
WILL BE HAIL... PROBABLY LIMITED TO NICKEL SIZE AND SMALLER... AND
STRONG WINDS... MOST LIKELY LIMITED TO 60 MPH OR LESS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY ACROSS THE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

CMS

In the hours before

Local storm report, Jul 28, 9:13 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
913 AM CDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 AM     FLASH FLOOD      4 S ARCHER CITY         33.54N 98.63W
07/28/2004                   ARCHER             TX   LAW ENFORCEMENT

            WATER COMPLETELY COVERING STATE HIGHWAY 79 JUST NORTH OF
            FALLS CREEK ROAD. REPORTED BY COUNTY SHERIFF.

&&

KAT
Local storm report, Jul 28, 9:48 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
948 AM CDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      1 W KNOX CITY           33.42N 99.83W
07/28/2004                   KNOX               TX   FIRE DEPT/RESCUE

            WATER COMPLETELY COVERING STATE HIGHWAY 222. REPORTED BY
            911 DISPATCH.

0940 AM     FLASH FLOOD      5 N KNOX CITY           33.49N 99.82W
07/28/2004                   KNOX               TX   FIRE DEPT/RESCUE

            WATER COMPLETELY COVERING STATE HIGHWAY 6 JUST SOUTH OF
            THE BRAZOS RIVER BRIDGE. REPORTED BY 911 DISPATCH.

0945 AM     FLASH FLOOD      5 S SEYMOUR             33.52N 99.26W
07/28/2004                   BAYLOR             TX   LAW ENFORCEMENT

            WATER COMPLETELY COVERING US HIGHWAY 183/283. DEPT OF
            TRANSPORTATION IS BARRICADING ROADS. REPORTED BY SEYMOUR
            POLICE DEPARTMENT.

&&

KAT
Local storm report, Jul 28, 10:40 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 AM     FLASH FLOOD      SCOTLAND                33.66N 98.47W
07/28/2004                   ARCHER             TX   EMERGENCY MNGR

            MOTORIST STRANDED ON US HIGHWAY 281 NEAR SCOTLAND.
            DEPARTMENT OF TRANSPORTATION IS CLOSING THE ROADWAY.

&&

KAT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:49 AM CDTFlash Flood WarningOUNArcher, Baylor, Knox3 hr
Jul 28, 5:59 PM CDTFlash Flood WarningOUNBaylor3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.